DÄ internationalArchive35-36/2018Increase in Risk of Acute Confusional State in Dementia Patients
LNSLNS

The article (1) successfully links the topic of adverse drug reactions (ADR) with that of emergency hospital admissions. The authors point out that ADR are avoidable, that pertinent knowledge is mostly lacking, and the ADR do not only lead to presentations in emergency departments but also to hospital admissions.

The authors deserve particular thanks for explicitly mentioning that older persons—who are exposed to the risk of polypharmacy to a greater degree—are affected by ADR and that one of the risk factors is treatment for disorders of the nervous system. There are indications in the literature that the risk of ADR is increased when treating patients with cognitive impairments (2). In this context, the development of an acute confusional state in this risk group (3) should be emphasized. Often it is not recognized that the confusional state developed as a result of ADR, and patients are then given additional medication, rather than remedying the ADR.

Our working group has gathered experiences in this setting. As members of the project Drug Safety in Psychiatry (Arzneimittelsicherheit in der Psychiatrie, AMSP), we evaluate all ADR that occur every day. A systematic capture of the complete medication and its assessment by means of an interaction check should become the standard approach in patients with a high risk of ADR. In our own work (4) we showed that stringent optimization of medication in this risk group helps avoid an acute confusional state triggered by ADR. A stronger focus on preventing polypharmacy and ADR in patients with cognitive impairments should be given greater importance in routine clinical practice. The present article provides encouragement in that direction.

DOI: 10.3238/arztebl.2018.0594a

Prof. Dr. med. Torsten Kratz

Evangelisches Krankenhaus Königin Elisabeth Herzberge gGmbH,

Abteilung für Psychiatrie, Psychotherapie und Psychosomatik, Berlin

T.Kratz@keh-berlin.de

1.
Schurig AM, Böhme M, Just KS, et al.: Adverse drug reactions (ADR) and emergencies—the prevalence of suspected ADR in four emergency departments in Germany. Dtsch Arztebl Int 2018; 115: 251–8 VOLLTEXT
2.
Vogt H: Arzneimittel: Demenz als Folge der Therapie. Dtsch Arztebl 2017; 114: A-577 VOLLTEXT
3.
Fick DM, Agostini JV, Inouye SK: Delirium superimposed on dementia: a systematic review. J Am Geriatr Soc 2002; 50: 1723–32 CrossRef
4.
Kratz T, Heinrich M, Schlauß E, Diefenbachern A: The prevention of postoperative confusion—a prospective intervention with psychogeriatric liaison on surgical wards in a general hospital. Dtsch Arztebl Int 2015; 112: 289–96. VOLLTEXT
1.Schurig AM, Böhme M, Just KS, et al.: Adverse drug reactions (ADR) and emergencies—the prevalence of suspected ADR in four emergency departments in Germany. Dtsch Arztebl Int 2018; 115: 251–8 VOLLTEXT
2. Vogt H: Arzneimittel: Demenz als Folge der Therapie. Dtsch Arztebl 2017; 114: A-577 VOLLTEXT
3. Fick DM, Agostini JV, Inouye SK: Delirium superimposed on dementia: a systematic review. J Am Geriatr Soc 2002; 50: 1723–32 CrossRef
4.Kratz T, Heinrich M, Schlauß E, Diefenbachern A: The prevention of postoperative confusion—a prospective intervention with psychogeriatric liaison on surgical wards in a general hospital. Dtsch Arztebl Int 2015; 112: 289–96. VOLLTEXT

Info

Specialities